Hail, Ottawa
- When
- April 25, 6:42 PM EST
- Where
- Ottawa County, 0.5 mi W of Spring Lake
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 43.070, -86.190
Quarter sized hail was reported near Spring Lake.
Scattered severe storms crossed Lake Michigan and moved onshore during the early evening hours of April 25th. The storms continued through mid evening, with the strongest storms occurring near the I-96 corridor from Spring Lake east to Allendale and near Allegan and Fennville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
Scattered severe storms crossed Lake Michigan and moved onshore during the early evening hours of April 25th. The storms continued through mid evening, with the strongest storms occurring near the I-96 corridor from Spring Lake east to Allendale and near Allegan and Fennville. There were several reports of large hail ranging from one inch in diameter to up to golf ball sized.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Apr 25, 5:39 PM EST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 639 PM EDT MON APR 25 2016 LATEST UPDATE... AVIATION .SYNOPSIS... ISSUED AT 325 PM EDT MON APR 25 2016 A WEAKENING STORM SYSTEM WILL TRACK THROUGH SOUTHWEST LOWER MICHIGAN THIS EVENING WITH AN AREA OF THUNDERSTORMS. SOME OF THE STORMS MAY BE STRONG TO SEVERE DURING THE EVENING. A LARGE CANADIAN HIGH PRESSURE SYSTEM WILL TRY TO MOVE INTO THE AREA TUESDAY BRINING CLOUDY SKIES BUT COOLER TEMPERATURES. MEANWHILE YET ANOTHER STORM SYSTEM FROM THE WESTERN PLAINS WILL MOVE EAST SOUTHEAST AND BRING THE THREAT OF MORE RAIN TO THE AREA WEDNESDAY NIGHT INTO THURSDAY. TEMPERATURES WILL BE COOLER THAN NORMAL TUESDAY THROUGH FRIDAY. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 325 PM EDT MON APR 25 2016 THE PRIMARY ISSUE IS THE LINE OF STRONG TO SEVERE STORMS THAT IS EXPECTED TO CROSS THROUGH THE CENTRAL AND SOUTHERN SECTIONS OF THE CWA EARLY THIS EVENING. BEYOND THAT WE ARE LOOKING AT THE NEXT SYSTEM HEADING THIS WAY FOR WEDNESDAY NIGHT INTO THURSDAY. THE COMBINATION OF A MID LEVEL JET CORE...THE CENTER OF THE SURFACE LOW TRACKING ALONG I-96...MOST UNSTABLE CAPE VALUES NEAR 1200 J/KG...AND 30 TO 40 KNOT OF EFFECTIVE SHEAR... DECENT FGEN...AND PWATS NEAR 1.2 INCHES ALL COMBINE TO RESULT IN A LINE OF STRONG TO MARGINAL SEVERE STORMS CROSSING THROUGH THE CENTRAL AND SOUTHERN SECTIONS (I-96 AND SOUTH) EARLY THIS EVENING. STORMS WILL BE MOVING AROUND 40 TO 50 MPH SO THEY WILL CROSS THE ENTIRE FORECAST AREA IN AROUND 3 HOURS. I WOULD EXPECT WIND GUSTS TO 40 TO 50 MPH WITH THESE STORMS TO BE COMMON PLACE. ALSO THERE IS THE THREAT OF HAIL TO 1 INCH OR LARGER WITH THESE STORMS. BEHIND THAT THE COLD AIR COMES IN BUT IT WILL BE SHALLOW SO THAT WILL RESULT IN A STRATUS CLOUD LAYER THAT WILL LIKELY RESULT IN DRIZZLE DURING THE MID MORNING HOURS OF TUESDAY. THE CANADIAN HIGH MOVING IN BEHIND THIS SYSTEM WILL NOT GET TO FAR SOUTH AS ANOTHER PACIFIC STORM TRACK EAST SOUTHEAST CROSS THE CENTRAL UNITED STATES TUESDAY INTO FRIDAY. WE WILL BE ON THE NORTH SIDE OF THE SYSTEM WEDNESDAY NIGHT SO WE WILL LIKELY GET SOME LIGHT RAIN FROM THIS SYSTEM. .LONG TERM...(THURSDAY THROUGH MONDAY) ISSUED AT 325 PM EDT MON APR 25 2016 WE ARE LOOKING AT A COUPLE OF SYSTEMS POTENTIALLY AFFECTING THE AREA IN THE LONG TERM PORTION OF THE FCST. THIS WILL BRING GENERALLY COOLER TEMPS TO THE AREA WITH A COUPLE OF PERIODS OF RAIN. CHANCES OF RAIN WILL START OUT RIGHT AT THE BEGINNING ON THE LONG TERM ON THU MORNING. WE WILL SEE THE UPPER LOW CURRENTLY ACROSS THE DESERT SW TRY TO LIFT TOWARD THE AREA. IT IS SHOWN TO GET HELD FROM MOVING TOO FAR NORTH...DUE TO THE UPPER LOW THAT IS HOLDING STRONG ACROSS ERN CANADA. THE FRONT WILL COME CLOSE ENOUGH TO BRING A GOOD CHC OF RAIN TO THE SRN SECTIONS OF LOWER MI...BEFORE SLIPPING BY TO OUR SOUTH AND EVENTUALLY EAST AS THE LOW OPENS UP. A FEW SHOWERS WILL LINGER INTO THU EVENING BEFORE DRYING OUT. THE NEXT THREAT OF RAIN WILL PROGRESS INTO THE AREA BEGINNING LATE SAT AND WILL CONTINUE INTO MON. WE WILL SEE A SOMEWHAT SIMILAR SETUP TAKE PLACE LATER IN THE WEEK WHERE A STRONG LOW DEVELOPS ACROSS THE WRN U.S. AND TRIES TO LIFT NE TOWARD THE AREA. THIS COULD MAKE BETTER INROADS TO THE AREA AS THE UPPER LOW ACROSS CANADA WILL NOT BE THERE TO PREVENT THE WRN U.S. SYSTEM COMING AS FAR NORTH. MORE WIDESPREAD RAIN SAT NIGHT AND SUN WILL DIMINISH TO MORE SCATTERED SHOWERS AS THE BETTER MOISTURE TRANSPORT MOVES EAST AND THE UPPER LOW MOVES OVERHEAD BY MON. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 639 PM EDT MON APR 25 2016 THE STORMS WE WERE EXPECTING TO FORM HAVE FORMED AND ARE HEADING THIS WAY. IT STILL LOOKS LIKE ALL TAF SITES WILL SEE THIS LINE OF STORMS MOVE THROUGH BETWEEN 00Z AND 03Z. WIND GUSTS TO 40 KNOTS AREA EXPECTED AS THIS LINE MOVES THROUGH. BEHIND THE LINE... CIGS WILL BECOME IFR BTW 06Z AND 09Z. CIGS WILL SLOWLY IMPROVE DURING TUESDAY BUT IT WILL TAKE UNTIL AROUND 00Z FOR THE CLOUDS TO FINALLY CLEAR OUT. && .MARINE... ISSUED AT 325 PM EDT MON APR 25 2016 WE MAY NEED A SMALL CRAFT ADVISORY IN OUR NORTHERN ZONES TUESDAY MORNING BUT WINDS ARE FORECAST TO BE OFF SHORE. ALSO WINDS WILL BE DECREASING DURING THE DAY SO IT WOULD BE MARGINAL AT BEST. && .HYDROLOGY... ISSUED AT 325 PM EDT MON APR 25 2016 BETWEEN ONE HALF AND ONE INCH OF RAINFALL IS LIKELY THROUGH LATE TONIGHT. SOME QUICK RISES ON SMALLER STREAMS ARE POSSIBLE THROUGH THE NEXT 24 TO 48 HOURS...THOUGH SIGNIFICANT RISES ON MAIN STEM RIVERS ARE LESS LIKELY GIVEN THE QUICK HITTING NATURE OF THIS SYSTEM. SOME MAIN STEM RIVERS LIKE THE THORNAPPLE OR EVEN THE GRAND COULD MAKE A RUN AT BANKFULL IN CERTAIN LOCATIONS IF HIGHER END AMOUNTS ARE MORE WIDESPREAD. ADDITIONAL RAINFALL WEDNESDAY NIGHT INTO THURSDAY WILL ACT TO KEEP SMALLER STREAMS AND RIVERS ELEVATED THIS WEEK...WITH A SMALLER CHANCE FOR ELEVATED MAIN STEM RIVERS. FLOODING IS NOT EXPECTED AT THIS TIME. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS...WDM SHORT TERM...WDM LONG TERM...NJJ AVIATION...WDM HYDROLOGY...HOVING MARINE...WDM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1225 PM EDT MON APR 25 2016 MIZ037>040-043>046-050>052-056>059-064>067-071>074-261000- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 1225 PM EDT MON APR 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED EARLY TONIGHT MAINLY BETWEEN 7 PM AND 11 PM. STORM MOTION WILL BE TO THE EAST AT 40 MPH. FREQUENT LIGHTNING...STRONG WIND GUSTS...SMALL HAIL...AND BRIEF HEAVY RAIN ARE EXPECTED. DAMAGING WINDS AND LOCALIZED FLOODING WILL BE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT. LMZ844>849-261000- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1225 PM EDT MON APR 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED EARLY TONIGHT MAINLY BETWEEN 5 PM AND 8 PM. STORM MOTION WILL BE TO THE EAST AT 35 TO 40 KNOTS. FREQUENT LIGHTNING...WIND GUSTS OVER 35 KNOTS...SMALL HAIL...AND BRIEF HEAVY RAIN ARE EXPECTED. WIND GUSTS APPROACHING 50 KNOTS WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WAVES ON TUESDAY NEAR BIG AND LITTLE SABLE POINTS MAY PUSH TOWARDS 4 FEET. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT. DUKE TJT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 626 PM EDT MON APR 25 2016 MIZ037>040-043>046-050>052-056>059-064>067-071>074-260030- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...CLARE... HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON... GREENVILLE...ALMA...GRAND HAVEN...JENISON...GRAND RAPIDS...IONIA... ST. JOHNS...HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN... KALAMAZOO...BATTLE CREEK...JACKSON 626 PM EDT MON APR 25 2016 ...STORMS TO MOVE IN THROUGH THE EVENING... A BROKEN LINE OF THUNDERSTORMS EXTENDING FROM OFFSHORE OF LUDINGTON...TO OFFSHORE OF MUSKEGON...TO NORTH OF CHICAGO...WILL MOVE TOWARD THE MICHIGAN SHORELINE OF LAKE MICHIGAN THROUGH 8 PM. THESE STORMS ARE MAINLY SUB-SEVERE AT THIS TIME WITH SOME HAIL UP TO PENNY SIZE AND SOME WIND GUSTS TO 40 MPH. THESE STORMS WILL THEN MOVE FROM WEST TO EAST THROUGH CENTRAL AND SOUTHERN LOWER MICHIGAN THROUGH THE EVENING AND INTO THE EARLY OVERNIGHT HOURS. SOME OF THESE STORMS COULD STRENGTHEN AS THEY MOVE THROUGH THE AREA.
The Grand Rapids radar (KGRR), 56 km away, was scanning. The volume nearest the first event began at 23:42 UTC.
6 hail. Local standard time, as filed.
Quarter sized hail was reported near Spring Lake.
One to one and a quarter inch diameter hail was reported by the public.
One inch diameter hail was reported at Kenowa Hills high school.
A trained spotter reported one inch diameter hail near Allendale.
Hail of up to golf ball sized was reported near Fennville, and there were several reports of hail one and a half inches in diameter.
Allegan county emergency management reported up to golf ball sized hail near Shelbyville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629036, 629037, 629038, 629039, 629040, 629041.